Connie McCarthy is passionate about her work as a teacher of young children. She has devoted her entire career to making sure that her students do well at school, right from the start. Connie has an undergraduate degree in Elementary Education, and a Master’s Degree in Special Education. She has been teaching first grade in East Providence, R.I. for 23 years, where she received the distinction of “Highly Qualified Teacher” by the Rhode Island State Board of Regents. Connie also taught nursery school for four years, and published numerous articles on early education in East Bay Newspapers in Bristol, R.I. She’s also been published in PTO Today Magazine. She lives with her husband, Brian, and has a daughter and a son, both young adults. Connie enjoys reading, writing about elementary education, and taking long walks with friends. During summer vacations, she likes to travel with her husband. She also loves reading readers’ comments on her weekly blog posts.
Often, at this time of year I see dramatic changes in classroom behavior and a child’s ability to stay focused and on task. I suspect that this is sometimes caused by seasonal allergies and the medications used to treat them.
I recently met with a parent to share some concerns about a student’s change in work habits and behavior. These changes came on quickly, and seemed out of character for this child. The parent informed me that a week earlier her child started a new allergy medicine. This was just about the time I started to see changes in her child’s performance. The mom told me that some of the side effects of the new medicine could include drowsiness and irritability.
The end of the school year is a very important time for your child to successfully wrap-up projects. If there is any chance that your child’s performance may be adversely affected by allergy medicine, or any other kind of medicine, it is important that their teacher be informed as soon as possible. This information can allow a teacher to modify tasks, and successfully help your child through a difficult time.